Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 166, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 6, 2017, 7:36 PM CDT for Furnas County, Gosper County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 7:36 PM CDT (00:36 UTC)
- Expired
- Jul 6, 2017, 8:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Furnas County, NE, Gosper County, NE
The radar
The Grand Island radar (KUEX), 137 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 7:46 PM CDT | TSTM WND GST 66 | 2 Nne Cambridge, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 571 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 3414 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
294
WUUS53 KGID 070036
SVRGID
NEC065-073-070115-
/O.NEW.KGID.SV.W.0166.170707T0036Z-170707T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
736 PM CDT THU JUL 6 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southwestern Gosper County in south central Nebraska...
Western Furnas County in south central Nebraska...
* Until 815 PM CDT
* At 735 PM CDT, a severe thunderstorm was located over Medicine
Creek Reservoir State Recreation Area, or 21 miles southeast of
Curtis, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cambridge, Arapahoe, Holbrook, Wilsonville and Hendley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9999
4038 9978 4000 9991 4010 10019
TIME...MOT...LOC 0035Z 318DEG 15KT 4039 10025
HAIL...0.75IN
WIND...60MPH
$$
ADP3 follow-up statements
849
WWUS53 KGID 070049
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
749 PM CDT THU JUL 6 2017
NEC065-073-070115-
/O.CON.KGID.SV.W.0166.000000T0000Z-170707T0115Z/
Gosper NE-Furnas NE-
749 PM CDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN GOSPER AND WESTERN FURNAS COUNTIES...
At 748 PM CDT, severe thunderstorms were located along a line
extending from near Holbrook to near Wilsonville, moving southeast at
20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cambridge, Arapahoe, Holbrook, Wilsonville and Hendley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9999
4038 9978 4000 9991 4010 10019
TIME...MOT...LOC 0048Z 316DEG 18KT 4034 10009 4009 10004
HAIL...0.75IN
WIND...60MPH
$$
ADP977
WWUS53 KGID 070056
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
756 PM CDT THU JUL 6 2017
NEC065-073-070115-
/O.CON.KGID.SV.W.0166.000000T0000Z-170707T0115Z/
Gosper NE-Furnas NE-
756 PM CDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN GOSPER AND WESTERN FURNAS COUNTIES...
At 755 PM CDT, severe thunderstorms were located along a line
extending from near Holbrook to near Hendley, moving southeast at 15
mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated. At 746 PM CDT...a 66 MPH wind gust was
recorded by a mesonet site 2 miles north-northeast of
Cambridge.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Cambridge, Arapahoe, Holbrook, Wilsonville and Hendley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9999
4038 9978 4000 9991 4010 10019
TIME...MOT...LOC 0055Z 318DEG 15KT 4032 10007 4007 10002
HAIL...0.75IN
WIND...70MPH
$$
ADP516
WWUS53 KGID 070114
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
814 PM CDT THU JUL 6 2017
NEC065-073-070123-
/O.EXP.KGID.SV.W.0166.000000T0000Z-170707T0115Z/
Gosper NE-Furnas NE-
814 PM CDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOSPER AND
WESTERN FURNAS COUNTIES WILL EXPIRE AT 815 PM CDT...
The storms which prompted the warning have moved out portions of the
area. Therefore the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
Furnas County until 900 PM CDT.
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9999
4038 9978 4000 9991 4010 10019
TIME...MOT...LOC 0113Z 318DEG 15KT 4027 10001 4002 9996
$$
ADPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:01 PM CDT, 35 minutes earlier.
Area forecast discussion, Jul 6, 7:01 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Hastings NE 701 PM CDT Thu Jul 6 2017 .SHORT TERM...(This evening through Friday) Issued at 223 PM CDT Thu Jul 6 2017 Forecast concerns include small chances for tstms in the next 24 hrs along with extent of cooling for Friday. Current water vapor imagery along with 12Z upper air analysis shows a high amplitude ridge over the western half of the country with the high centered near the four corners region. Looks to be broad troughing in the east with the low/trough that has lingered to our southeast the past several days now phasing in with the northern trough. This puts our area in N to NW mid/upper flow as evidenced by MCS overnight that dove south and affected our northern CWA before weakening. 15Z surface analysis had low pressure extending from NW Minnesota to the SW part of the Neb panhandle. Decent pressure rises of 2 mb per 3 hr behind the trough/front should help it slowly push south today and tonight. Update...front has continued south with wind shift line from NE to SW Neb, including north winds at ODX where temp had climbed to 101 at 2 pm CDT. First concern involves tstm chances late this afternoon into the evening. Not seeing much in the way of forcing in the mid/upper levels, although we do have the weak cold front sagging into the CWA from the north. Instability shouldn't be an issue as ML CAPE values are progged to be in excess of 1500 J/KG ahead of the front while 0- 6 km bulk shear should be in the 25-30 kt range. But in addition to the lack of a strong forcing mechanism, we are also expecting some mid level capping with 700 mb temps in the 12-13C range be mid/late afternoon. Moisture also lacking a bit. As is often the case this time of the year, the question boils down to will there be enough heating at the surface to overcome the cap. If we do get anything to pop, a few storms could be strong/severe with damaging winds the primary threat as forecast soundings showing inverted V configuration. HRRR has been consistent today showing isolated tstms over the Neb part of our CWA. Given this and the fact it hasn't taken much the past week to get spotty storms, will leave slight chc going. Several models including the HRRR and NAM nest keep precip chances going during the daytime on Friday which seems reasonable with a weak mid level disturbance passing through. Temps should be around 10 degrees cooler with the cold front expected to be south of the CWA. Precip chances look to be the best for the SW CWA Friday night with MCS progged. .LONG TERM...(Friday night through Thursday) Issued at 223 PM CDT Thu Jul 6 2017 Don't see much change in the overall pattern into the weekend as the upper ridge is progged to remain over the Rockies with troughing to our east. Cannot rule out weak shortwaves moving into our area on northwest flow, but timing these more than a day out is difficult. This is a typical pattern for this time of year. Seasonal highs in the upper 80s/lower 90s with 20 percent chances of afternoon/overnight tstms. For the early to middle part of the workweek, an upper trough may move into the northwest part of the U.S. which could dampen the ridge and push it east and over us. Precip chances do not look as promising depending on how warm we get in the mid levels of the atmosphere. With the ridge overhead, temps should hot, with mid/upper 90s expected, with some sites in our KS CWA hitting the century mark. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 634 PM CDT Thu Jul 6 2017 VFR conditions are expected to continue throughout the TAF valid period. The chance for thunderstorms is present tonight, but very low and thus not included in the TAF. Thunderstorms this evening will likely end up southwest of our KEAR and KGRI TAF sites. Best chance, although still small of catching a shower or thunderstorm at our TAF sites will likely be Friday morning but still too low to include in this TAF. The wind direction will remain light and variable tonight. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Ewald LONG TERM...Ewald AVIATION...Wesely
Hazardous weather outlook, Jul 6, 5:47 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 547 PM CDT Thu Jul 6 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 072300- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 547 PM CDT Thu Jul 6 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late this afternoon and Tonight. Dangerous heat index values of 100 to 106 degrees will persist through 8 pm this evening. Late this afternoon into this evening, there is a small chance for thunderstorm development, mainly for counties in south central Nebraska. Later in the night, small chances for storms expand to include the entire outlook area. Should any storms manage to develop locally or perhaps move in from the north or west, there is a chance a few could become strong to severe, with the main threat being hail up to quarter size and wind gusts to around 60 MPH. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periodic small chances for thunderstorms exist across portions of the area Friday through Wednesday. A strong to severe storm is possible for areas west of a line from Lexington, Nebraska to Stockton, Kansas on Friday. .SPOTTER INFORMATION STATEMENT... There is a small chance that spotter activation may be needed on an isolated basis from late this afternoon into tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
In the hours before
Special weather statement, Jul 6, 7:27 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
727 PM CDT THU JUL 6 2017
NEZ072-082-070100-
Gosper NE-Furnas NE-
727 PM CDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSPER AND WESTERN
FURNAS COUNTIES UNTIL 800 PM CDT...
At 727 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Stockville to near Lebanon.
Movement was southeast at 15 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Cambridge, Arapahoe, Holbrook, Wilsonville and Hendley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4054 9998 4054 9988 4000 9988 4000 10019
TIME...MOT...LOC 0027Z 318DEG 15KT 4055 10020 4003 10024
ADPThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:27 PM CDT | Special Weather Statement | GID | Furnas | 33 min |
| Jul 6, 8:12 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 37 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.